To assess whether the increased risk of ibutilide-induced torsade de pointes in patients with heart failure may be due to increased ibutilide exposure, we sought to determine if the pharmacokinetics of ibutilide are altered in patients with heart failure due to left ventricular systolic dysfunction.Design.
Multicenter, prospective pharmacokinetic study.Setting.
Four academic medical centers in the United States.Patients.
Sixteen adult patients with atrial fibrillation or atrial flutter requiring conversion to normal sinus rhythm: six patients who had New York Heart Association (NYHA) class II or III heart failure due to left ventricular dysfunction (mean ± SD left ventricular ejection fraction [LVEF] 30 ± 9%); 10 patients who did not have left ventricular dysfunction (mean ± SD LVEF 54 ± 5% in six of these 10 patients) served as controls.Intervention.
All patients received a single dose of ibutilide 1.0 mg administered intravenously over 10 minutes. Blood samples were obtained through an indwelling catheter in the contralateral arm before ibutilide administration, at the end of the infusion, and at 5, 15, 30, 45 minutes and 1, 1.5, 2, 3, 4, 6, 8, 10, 12, 24, and 48 hours after the infusion.Measurements and Main Results.
Serum ibutilide concentrations were determined by using high-performance liquid chromatography and mass spectrometry. No significant differences were noted between the heart failure and normal left ventricular function groups in the following parameters: maximum serum ibutilide concentration (median [interquartile range] 3.8 [2.3-5.7] vs 5.8 [3.1-14.4] μg/L, p=0.31), area under the serum concentration-time curve from time zero extrapolated to infinity (mean ± SD 11.0 ± 9.4 vs 13.2 ± 10.6 μg·hr/L, p=0.88), steady-state volume of distribution (1380 ± 334 vs 1390 ± 964 L, p=0.99), systemic clearance (129 ± 60 vs 125 ± 81 L/hr, p=0.92), or half-life (12.5 ± 10.7 vs 12.4 ± 8.6 hrs, p=0.99).Conclusion.
The pharmacokinetics of ibutilide do not appear to be altered in patients with NYHA class II or III heart failure due to left ventricular systolic dysfunction. Therefore, the increased risk of ibutilide-induced torsade de pointes in patients with heart failure does not appear to be due to increased ibutilide exposure.